Texas, 2008

High Wind in Texas, April 16 to 17, 2008

April 16 to 17, 2008 · NWS MAF · 2 events in 2 counties and zones

As the base of an upper level system passed just north of the area, strong winds resulted across the Guadalupe and Davis Mountains ahead of an approaching cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As the base of an upper level system passed just north of the area, strong winds resulted across the Guadalupe and Davis Mountains ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 15, 10:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT WED APR 16 2008

.AVIATION...
BREEZY SOUTH TO SOUTHWEST WINDS SHOULD DIMINISH IN THE NEXT FEW
HOURS BUT WILL INCREASE TOMORROW ONCE AGAIN FROM THE SOUTHWEST AND
WEST. WINDY CONDITIONS ESPECIALLY IN THE WESTERN TAF SITES COULD
CREATE SOME LOW LEVEL TURBULENCE. CANNOT RULE OUT SOME LOWER
VISIBILITIES DUE TO BLOWING DUST BUT DO NOT FEEL CONFIDENT ENOUGH
TO PUT IN THE TAFS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 852 PM CDT TUE APR 15 2008/

UPDATE...
THE MINIMUM TEMPERATURES FOR THE NORTHERN PERMIAN BASIN WERE LOWERED
DUE TO CURRENT TRENDS.  CONTINUED THE HIGH WIND WATCH FOR THE GUADALUPE
MOUNTAINS WEDNESDAY AFTERNOON... EXPECT THAT IT WILL BE UPGRADED TO WARNING.
HAVE ALSO ADDED ANOTHER HIGH WIND WATCH THURSDAY AFTERNOON TO THE GUADALUPES
AS AN UPPER LEVEL TROUGH MAKES ITS WAS THROUGH THE AREA THURSDAY EVENING.

PREV DISCUSSION... /ISSUED 237 PM CDT TUE APR 15 2008/

DISCUSSION...
FIRE WEATHER CONTINUES TO BE THE MAIN FOCUS OF CONCERN FOR THE AREA.
SOUTHEAST WINDS HAVE CONTINUED TO BRING THE DEWPOINTS UP TODAY.
DESPITE THIS...RELATIVE HUMIDITY VALUES ACROSS MUCH OF THE AREA ARE
STILL IN THE LOW 20S.  THE GUADALUPE MOUNTAINS AND AREAS OF THE
SOUTHEASTERN NEW MEXICO PLAINS ARE EXPERIENCING RED  FLAG
CONDITIONS.  EXPECT THESE CONDITIONS TO PERSIST UNTIL LATE THIS
EVENING.  UNFORTUNATELY...THESE CONDITIONS WILL ONLY WORSEN
TOMORROW.

AN UPPER LEVEL TROUGH LOCATED OVER THE PACIFIC NORTHWEST WILL
BEGIN DIVING SOUTHEASTWARD TOWARDS THE FOUR CORNERS REGION
TOMORROW AFTERNOON.  H7/H5 PRESSURE GRADIENTS START TO TIGHTEN IN
THE AFTERNOON.  IN ADDITION...LEE SIDE SURFACE TROUGH WILL DEVELOP
OVER NE NEW MEXICO AND MOVE SOUTHEASTWARD OVER THE TEXAS
PANHANDLE.  IN RESPONSE TO THE ABOVE...INCREASING WEST WINDS ARE
EXPECTED FOR MOST OF THE AREA.  STRONGEST 700MB WINDS WILL BE OVER
SE NEW MEXICO AND HAVE DECIDED TO LET LATER SHIFT MAKE THE FINAL
DECISION ON AN ADVISORY ISSUANCE AS THE POTENTIAL INCREASES FOR
WINDS AROUND 35 MPH WITH GUST UP TO 45 MPH IN THIS AREA.  AS FOR
HIGH WINDS WINDS IN THE GUADALUPE MOUNTAINS... UNCERTAINTY
REMAINS.  MOS GUIDANCE SUGGEST HIGH WINDS DURING THE AFTERNOON
WILL DROP NOT LONG AFTER SUNSET.  ON THE OTHER HAND...WHILE
EXAMINING MODEL CROSS SECTION OF THE ATMOSPHERE...A STRONG VERT
AGEO CIRCULATION DEVELOPS OVER THE GUADALUPE MOUNTAINS AS AN OMEGA
COUPLET FORMS WHICH WILL INTERN ENHANCE THE WINDS AT GDP.  MODELS
SUGGEST THIS FEATURE WILL PERSIST UNTIL 12Z THURSDAY.  THUS...THE
ENDING TIME OF THE THIS MARGINAL EVENT IS STILL A LITTLE IN
QUESTION. WILL ALLOW LATER SHIFT TO MAKE FINAL DECISION UPON
EXPECTED UPGRADE TO HIGH WIND WARNING.

AS WEST WINDS INCREASE TOMORROW...DEWPOINTS WILL DROP AND
TEMPERATURES WILL RISE.  RIGHT NOW...EXPECTING HIGHS TO RANGE FROM
THE UPPER 80S TO THE MID 90S.  RESULTING RELATIVE HUMIDITY VALUES
ARE EXPECTED TO BE 3 TO 4 PERCENT.  SO...THE COMBINATION OF
EXTREMELY DRY AIR IN PLACE AND INCREASING WINDS WILL RESULT IN
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS.  THE LOCATION OF THE
DRYLINE WILL BE CRITICAL IN DETERMINING THE AREAS THAT SEE RED
FLAG CONDITIONS.

A COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA ON THURSDAY
BRINGING TEMPS BACK TO NORMAL...A SLIGHT INCREASE IN MOISTURE...
BUT LIKELY LITTLE TO NO RAINFALL.  THESE COOLER TEMPS WILL BE
SHORT LIVED AS UPPER LEVEL FLOW BECOMES SOUTHWESTERLY AND REMAINS
THAT WAY THROUGH THE WEEKEND.  WARM AND DRY CONDITIONS WILL
CONTINUE AND NOT EXPECTING PRECIP OF ANY SIGNIFICANCE FOR AT
LEAST THE NEXT WEEK.

FIRE WEATHER...
10KFT WIND HAVE INCREASED TO 25-30KTS ACRS SRN NM/UPPER TRANS PECOS
IN ADVANCE OF 5H TROF MOVING INTO GREAT BASIN. THIS HAS AIDED IN THE
FORMATION OF LEE TROF/85H THERMAL RIDGE INVOF ERN NM/W TX BORDER.
DWPNTS FROM THE SINGLE DIGITS FROM NEAR KROW TO 15-20F ACRS THE
UPPER TRANS PECOS RESULTING IN SINGLE DIGIT RH/S. DEEP MIXING AND
IMPRESSIVE SFC PRESSURE FALLS ENUF TO BRING 20 FT WINDS UP TO 20 MPH
ACRS SE NM/ GDP MTNS FOR RFW CONDITIONS. DRYLINE WILL RETREAT THIS
EVENING BRINGING SOME HIER RH/S INTO WRN PB/UPPER TRANS PECOS AND
SOME OF SE NM. IN GENERAL EXPECT POOR RECOVERY ABOVE 5KFT. RFW IN
EFFECT UNTIL 10 PM CDT/9 PM MDT AND WILL LEAVE AS IS.

AS 5H TROF MOVES NEAR 4 CORNERS REGION WED AFTERNOON A BAND OF
35-40KT 7H WINDS (10KFT) WILL BE OVERHEAD GDP MTNS/SE NM/NW PB.
MEANWHILE SFC LOW WILL FORM INVOF NE NM/WRN PANHANDLE. THIS WILL
TEND FAVOR DRYLINE/85H THERMAL RIDGE MOVING FARTHER E RESULTING IN
DRIER AIR ENCOMPASSING A LARGER AREA WITH MAGNITUDE OF DRYING
GREATER AS WELL. STRONGEST DRY SURGE IS EXPECTED TO OCCUR WHERE
AFOREMENTIONED 7H SPEED MAX MOVES ACRS. THERE IS PRETTY GOOD
AGREEMENT AMONGST MODELS THAT THIS WILL OCCUR TO N OF CWFA...THUS
STILL OK WITH LEAVING FAR E AND S AREAS OUT OF RFW. FURTHER BASED
ON POSITION OF SFC LOW AND 7H-85H SPEED MAX EXPECT THAT STRONGEST
WINDS WITHIN CWFA WILL OCCUR ACRS SE NM/NW PB WHERE GUSTS OF 40-45
MPH POSSIBLE. FARTHER S IN CENTRAL PB GUSTS TO AROUND 35 MPH ARE
EXPECTED WHERE MEAN LAYER MIXED WIND DROPS OFF TO 20-25KTS PER
GFS/NAM FCST SOUNDINGS. THERE WILL BE A LARGE AREA OF MIN RH/S AT 5
PCT W OF A LINE FROM NEAR LAMESA TO NEAR ALPINE...AND WITHIN THAT
AREA THERE WILL BE PARTS OF SE NM/WRN PB WHERE MIN RH/S WILL FALL
TO 3 PCT...IMPRESSIVE. OF NOTE SE NM/UPPER TRANS PECOS INCLUDING
MTNS WILL HAVE 2 CONSECUTIVE MORNINGS WITH POOR RECOVERY BY WED
MORNING AND THIS HAS BEEN AN INDICATOR OF THE CRITICAL TO EXTREMELY
CRITICAL FIRE WX CONDITIONS/CONCERNS. WILL OPT TO UPGRADE FIRE WX
WATCH TO RED FLAG FOR WED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 12 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM 12 PM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM
     CDT /MIDNIGHT MDT/ THURSDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
     MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM 12 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 12 PM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Apr 15, 11:29 AM MST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT TUE APR 15 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
129 PM CDT TUE APR 15 2008 /1229 PM MDT TUE APR 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH MID EVENING FOR SOUTHEAST
NEW MEXICO...THE GUADALUPE MOUNTAINS...THE VAN HORN CORRIDOR...AND
THE UPPER TRANS PECOS FOR WINDY AND DRY CONDITIONS AND VERY HIGH
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS WILL SPREAD EASTWARD WEDNESDAY TO COVER ALL
BUT THE FAR EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION.
EXTREME FIRE DANGER IS FORECAST.

STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
WEDNESDAY AFTERNOON AND CONTINUING INTO THURSDAY MORNING WITH
SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH AND GUSTS TO NEAR 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER LOCAL OFFICIALS
SHOULD REMAIN IN A HIGH STATE OF READINESS DUE TO EXTREME FIRE
DANGER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 16, 12:00 AM MST to April 17, 10:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

A high wind event begin during the early morning hours in the Guadalupe Mountains. Winds persisted for nearly a day and a half, with peak gusts near 66 mph.

High Wind, Davis / Apache Mountains Area

When
April 17, 7:00 AM CST to 7:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

High winds in the Davis Mountains began around sunrise and lasted into the afternoon hours. Maximum winds reached 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105685, 105687.